Could your headache be caused by the same painkiller you use to treat it? Many people rely on painkillers to get rid of a headache, but don’t realise that taking these drugs on more than 10 or 15 days a month can lead to more headaches in the long run.
What do we know already?
Headaches are common - almost everyone gets them sometimes - and many people’s first response is to reach for the aspirin, paracetamol, or ibuprofen. Migraine sufferers might use specialised migraine drugs, called triptans.
If you get very frequent headaches, however, painkillers may be part of the problem. If you get a headache on 15 days a month or more, and have been taking painkillers a similar number of times without seeing an improvement, it’s possible that the painkillers are making your headaches worse.
Which drugs can trigger headaches?
According to Drug and Therapeutics Bulletin, which publishes independent advice for doctors, pretty much all headache drugs can make headaches worse if they’re used too much. These drugs include:
* Anti-inflammatory painkillers, like ibuprofen and diclofenac
* A strong painkiller called codeine (low doses are available over the counter in combination with other painkillers)
* Migraine drugs called triptans.
Some people who get headaches from medication overuse take around 114 doses of simple painkillers per month. However, triptan drugs may lead to more headaches when just 18 doses are taken each month. It seems to be regular use that’s the problem, rather than quantity. Taking a low dose every day is more likely to cause headaches than taking a high dose once a week.
It may take several years of excessive medication use before you develop medication overuse headaches.
How does it happen?
Taking painkillers regularly can lead to changes in the electrical pathways in the brain that carry pain signals. These changes can make you more sensitive to headaches. On top of this problem, codeine is addictive, which means you can get unpleasant withdrawal symptoms when you stop taking it. These withdrawal symptoms may also play a part in causing headaches.
Taking triptan drugs for a long time may weaken the brain’s natural systems for dealing with pain.
What should I do?
If you find yourself taking painkillers regularly, perhaps for several different reasons, and notice they stop working as well as they used to, it’s a good idea to talk to your doctor. If you’re combining prescription and over-the-counter painkillers it’s also worth asking your doctor if there might be a better approach to treating headaches.
Some people find it useful to keep a diary of their headaches and their painkiller use. If you’re using simple painkillers more than 15 days a month, or triptan drugs more than 10 days a month, your treatment may be causing headaches.
If your doctor thinks your painkillers are triggering headaches, he or she will probably recommend cutting down. You’ll feel worse for a few days after cutting back, and you may feel sick, have problems sleeping or feel anxious. However, you should stop getting as many headaches within a couple of weeks.
You can stop taking most painkillers suddenly, although if you’ve been taking a stronger drug like codeine, your doctor will probably suggest cutting back gradually. Doctors sometimes recommend cutting down on caffeine as well as painkillers.
Where does the study come from?
The research was originally published in Drug and Therapeutics Bulletin. It was reprinted by the BMJ. Both publications are owned by the British Medical Association.
Drug and Therapeutics Bulletin. Management of medication overuse headache. BMJ. 2010; 340: c1305.
BMJ Publishing Group Limited (“BMJ Group”) 2010